Oklahoma, 2017

Flash Flood in Oklahoma, August 7, 2017

August 7, 2017 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed along an outflow boundary that was positioned across southeastern Oklahoma. These thunderstorms focused locally heavy rainfall across the area, which resulted in flooding in Choctaw County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along an outflow boundary that was positioned across southeastern Oklahoma. These thunderstorms focused locally heavy rainfall across the area, which resulted in flooding in Choctaw County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 6, 10:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 6, 10:38 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1138 PM CDT Sun Aug 6 2017

.DISCUSSION...

The discussion for the 06Z TAF forecast can be found below.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
The guidance has backed off on fog intensity tonight, likely due
to cloud cover uncertainties, but IFR conditions are a good bet
at most sites at some point thru Monday morning. An unseasonably
cool BL, combined with high dewpoints, will yield IFR cigs tonight
into Monday morning. Conditions will gradually return to VFR by
mid to late morning on Monday.

Lacy

&&

.PREV DISCUSSION... /Issued 855 PM CDT Sun Aug 6 2017/

..UPDATE...

DISCUSSION...

Tonight is looking much less exciting as outflow boundary has
shifted southward into the Red River Valley. Cold front is pushing
through Oklahoma and northwest Arkansas and will help keep the
outflow boundary from moving much northward movement. Severe
potential will be focused generally along and south of the valley
with scattered showers and isolated thunder possible ahead of the
front. With upper level support well north and weak low-level flow
across the region, overall severe threat is low.

Abundant low-level moisture and light winds overnight tonight will
increase fog potential over portions of the CWA. Fog may become
dense in locations and will have to monitor in case a Dense Fog
Advisory may be needed for the morning commute. A pretty good
swatch of low- and mid-level clouds may prevent dense fog from
developing, but if this some areas clear out it shouldn't take
much to see quick fog development.

Main changes to forecast were to trend pops tonight and add fog
for portions of northeast Oklahoma and northwest Arkansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  85  67  85 /  10  10  10  10
FSM   71  85  70  85 /  10  10  10  10
MLC   71  84  69  85 /  20  10  20  10
BVO   65  83  64  84 /  10   0   0   0
FYV   65  81  63  81 /  10  10   0  10
BYV   64  81  63  81 /  10   0  10  10
MKO   69  84  67  85 /  10  10  10  10
MIO   65  82  64  83 /  10   0   0   0
F10   69  84  68  85 /  10  10  10  10
HHW   73  84  71  86 /  60  30  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...30
Hazardous weather outlook, Aug 6, 4:08 PM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 PM CDT Sun Aug 6 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 PM CDT Sun Aug 6 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
 	RISK...Significant.
 	AREA...Southeast Oklahoma.
 	ONSET...This evening...Continuing into the overnight hours.

DISCUSSION...
Flood concerns have decreased across the region today as storms
have pushed south into the Red River Valley and northern Texas.
Reinforced outflow boundary will continue to sag slowly southward
overnight tonight, but could see some scattered storms develop
along and a bit north of this boundary as lift along the boundary
increases this evening. Cold front currently pushing through
central Oklahoma will reinforced the boundary and help nudge it
southward even more, and is expected to keep severe thunderstorm
chances south into Texas tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential.
TUESDAY...No Hazards.
WEDNESDAY through SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

An unsettled weather pattern will persist for the remainder of the
work week with chances for showers and thunderstorms each day.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Aug 6, 10:56 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1156 PM CDT SUN AUG 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TORNADO          3 NE BROKEN ARROW       36.08N 95.75W
08/06/2017                   WAGONER            OK   NWS STORM SURVEY

            A TORNADO DAMAGED THE ROOFS OF A NUMBER OF HOMES...BLEW
            DOWN TREES AND POWER POLES...AND BLEW THE ROOF OFF OF AN
            OUTBUILDING.

0135 AM     TORNADO          2 NE OOLOGAH            36.47N 95.68W
08/06/2017                   ROGERS             OK   NWS STORM SURVEY

            A TORNADO SNAPPED POWER POLES...DAMAGED A HOME...DAMAGED
            BARNS...AND BLEW DOWN TREES.

&&

EJC

The radar

The Western Arkansas radar (KSRX), 178 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Choctaw

When
August 7, 12:00 AM CST to 3:15 AM CST
Where
Choctaw County, 1.84 mi W of Hugo to 1.16 mi WNW of Goodland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.022, -95.552

Numerous roads were flooded and closed in Hugo. Highway 271 south of Hugo was briefly closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718103.